Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 23, 2011, 9:56 PM HST for Kalawao County, Hawaii. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2011, 9:56 PM HST (07:56 UTC)
- Expired
- Feb 23, 2011, 11:07 PM HST
- In force
- 71 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 74 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715
WGHW50 PHFO 240756
FFWHFO
HIC009-240945-
/O.NEW.PHFO.FF.W.0014.110224T0756Z-110224T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
956 PM HST WED FEB 23 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1145 PM HST
* AT 945 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING NEAR HANA...OR
ABOUT 30 MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMOA...KIPAHULU...KAUPO...AND NUU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2077 15612 2084 15604 2079 15597 2068 15593
2055 15626 2064 15626
$$
MORRISON1 follow-up statement
598
WGHW70 PHFO 240907
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1107 PM HST WED FEB 23 2011
HIC009-240917-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-110224T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
1107 PM HST WED FEB 23 2011
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...
WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2077 15612 2084 15604 2079 15597 2068 15593
2055 15626 2064 15626
$$
MORRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 8:33 PM HST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 23, 8:33 PM HST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 833 PM HST WED FEB 23 2011 .SYNOPSIS... HEAVY SHOWERS AND SCATTERED THUNDERSTORMS REMAIN A THREAT THROUGH FRIDAY AS AN UNSTABLE ATMOSPHERE REMAINS OVER THE STATE. UNSETTLED WEATHER WILL SLOWLY DIMINISH FROM WEST TO EAST THURSDAY AND FRIDAY. WEEKEND WEATHER WILL CONSIST OF AFTERNOON CLOUDS AND SHOWERS...AND CLEAR AND COOL NIGHTS. LIGHT WINDS WILL CONTINUE THROUGH THIS WEEKEND. && .DISCUSSION... HEAVY SHOWERS AND SCATTERED THUNDERSTORMS THAT AFFECTED PARTS OF THE STATE EARLIER THIS AFTERNOON HAVE DIMINISHED OVER MOST AREAS...BUT WILL REMAIN A THREAT THROUGH TONIGHT...AND INTO FRIDAY. AS OF 8PM...RADAR SHOWS HEAVY SHOWERS AND THUNDERSTORMS OVER EASTERN MAUI...EXTREME EASTERN OAHU...AND OVER THE WINDWARD COASTAL WATERS FROM THE BIG ISLAND TO OAHU. A SLOW COUNTER-CLOCKWISE ROTATION CAN BE SEEN IN THE RADAR...CENTERED NEAR OAHU. SO EVEN WITH SOME SHOWERS MOVING NORTH OVER THE WINDWARD WATERS OF MAUI...SHOWERS ARE MOVING SOUTH IN THE KAUAI CHANNEL. THIS ROTATION IS INDICATIVE OF THE UPPER LEVEL LOW THAT HAS MOVED OVER THE ISLANDS. THE UPPER LOW HAS BROUGHT THE UNSTABLE ATMOSPHERE ALONG WITH COLDER THAN NORMAL TEMPERATURES ALOFT. THESE LOW TEMPS ARE ALLOWING THE THUNDERSTORMS TO FORM...AS WELL AS THE POSSIBILITY OF SNOW OVER THE HIGHEST ELEVATIONS ON THE BIG ISLAND...AND HALEAKALA. A WINTER STORM WARNING IS POSTED FOR THE BIG ISLAND SUMMITS. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY FROM WEST TO EAST OVER THE NEXT FEW DAYS. AS IT MOVES EAST...THE ATMOSPHERE WILL STABILIZE... FIRST OVER KAUAI AND OAHU ON THURSDAY...AND THEN MAUI COUNTY AND THE BIG ISLAND ON FRIDAY. IN THE MEANTIME...HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE. THE FLASH FLOOD WATCH FOR KAUAI COUNTY AND OAHU IS SCHEDULED TO END AT 6 AM TOMORROW MORNING. HOWEVER...THE FLASH FLOOD WATCH FOR MAUI COUNTY AND THE BIG ISLAND WILL CONTINUE INTO FRIDAY. UPPER LEVEL RIDGING THIS WEEKEND WILL BRING INCREASED STABILITY. WITH LIGHT WINDS CONTINUING...AFTERNOON SEA BREEZE CLOUDS/SHOWERS OVER INTERIOR SECTIONS CAN BE EXPECTED...WITH NIGHT-TIME LAND BREEZES LEADING TO CLEAR AND COOL NIGHTS. SURFACE RIDGING NORTH OF THE ISLANDS MAY BRING A RETURN OF THE TRADE WINDS NEXT WEEK. ALTHOUGH...MODELS HAVE NOT BEEN IN GOOD AGREEMENT WITH THIS SOLUTION...THE LATEST RUNS OF THE GFS AND ECMWF SEEM TO AGREE THAT A HIGH WILL MOVE IN NORTH OF THE STATE ON TUESDAY...AND NORTHEAST OF THE STATE WEDNESDAY...BRINGING A BRIEF RETURN OF THE TRADES. && .AVIATION... CONVECTION CONTINUE TO FIRE UP IN THE ISLAND VICINITY THIS EVENING...WITH SCT TS MAINLY ALONG WINDWARD COASTAL WATERS AS WELL AS EAST MAUI. SINCE THE UPPER LEVEL TROUGH IS STILL CLOSE ENOUGH TO THE ISLANDS TO PROVIDE INSTABILITY...DO EXPECT TS TO CONTINUE. IN FACT SIGMET PAPA SERIES NOW COVERS PART OF THE HAWAIIAN AIRSPACE. EXPECT TS ACTIVITIES TO SHIFT EAST AS UPPER LEVEL TROUGH EDGES EAST...THOUGH AIR MASS MAY REMAIN UNSTABLE ENOUGH FOR CONVECTION TO DEVELOP ACROSS ALL ISLANDS DURING THE AFTERNOON AND EVENING HOURS. MAINLY MID AND HIGH CLOUDS FROM CONVECTION ARE COVERING THE ISLANDS...THUS MOSTLY VFR CONDITIONS PREVAIL FOR ALL TAF SITES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM HST THURSDAY FOR NIIHAU-KAUAI-OAHU. FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOLOKAI-LANAI- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR. WINTER STORM WARNING UNTIL NOON HST FRIDAY FOR BIG ISLAND SUMMITS. && MORRISON
In the hours before
Local storm report, Feb 23, 5:47 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
547 PM HST WED FEB 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD KANEOHE 21.41N 157.79W
02/23/2011 HONOLULU HI COUNTY OFFICIAL
OAHU DEM REPORTED FIRE DEPARTMENT ON SCENE FOR FLOODING
AT MALAE DRIVE OFF OF KANEOHE BAY DRIVE.
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:36 PM HST | Areal Flood Advisory | HFO | Honolulu | 114 min |
| Feb 23, 4:20 PM HST | Areal Flood Advisory | HFO | Kalawao | 115 min |
| Feb 23, 5:08 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 23, 5:19 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Feb 23, 5:43 PM HST | Flash Flood Warning | HFO | Honolulu | 59 min |
| Feb 23, 7:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 23, 8:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 23, 10:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 92 min |
| Feb 23, 11:23 PM HST | Areal Flood Advisory | HFO | Kauai | 4 hr |
| Feb 24, 5:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Feb 24, 6:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.